Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 4, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 4, 2008, 4:25 PM MST for Yavapai County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 4:25 PM MST (23:25 UTC)
Expired
Jul 4, 2008, 4:47 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 042325
SVRFGZ
AZC025-050000-
/O.NEW.KFGZ.SV.W.0013.080704T2325Z-080705T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
425 PM MST FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CHILDS POWER PLANT...OR 13 MILES SOUTHEAST OF CAMP VERDE...AND
  MOVING NORTH AT 3 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF THE CHILDS POWER PLANT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3439 11180 3447 11172 3445 11166 3434 11169
TIME...MOT...LOC 2325Z 198DEG 2KT 3442 11173

$$

MCCOLLUM
1 follow-up statement
000 
WWUS55 KFGZ 042347
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 PM MST FRI JUL 4 2008

AZC025-042357-
/O.CAN.KFGZ.SV.W.0013.000000T0000Z-080705T0000Z/
YAVAPAI AZ-
447 PM MST FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY 
NEAR THE CHILDS POWER PLANT IS CANCELLED...

LAT...LON 3439 11180 3447 11172 3445 11166 3434 11169
TIME...MOT...LOC 2347Z 198DEG 2KT 3443 11173

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST FRI JUL 04 2008

.SYNOPSIS....EXPECT THE DAILY PATTERN OF ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE WEEKEND. THE MAJORITY OF THE ACTIVITY WILL BE ALONG AND
SOUTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...CONVECTION HAS DEVELOPED ABOUT AS EXPECTED TODAY
WITH THE FOCUS AREAS NOW SHIFTING OFF THE RIM. WE EXPECT AN ACTIVE
EVENING OVER NORTHERN GILA/EASTERN YAVAPAI COUNTIES WITH SOME
NOCTURNAL ACTIVITY POSSIBLE WEST OF I-17. PATTERN REMAINS MOSTLY
UNCHANGED THROUGH THE WEEKEND...WITH A SLIGHT NORTHWARD PUSH OF
MOISTURE EACH DAY.

FLOW ALOFT CHANGES TO WEAK NORTHERLY EARLY NEXT WEEK...BUT THIS WILL
NOT BE ENOUGH FOR A SIGNIFICANT DRYING TREND. OUTFLOW BOUNDARIES WILL
COUNTER STEERING FLOW AT NIGHT WITH CENTRAL AND SOUTHERN PORTIONS
OF THE CWA STAYING IN THE DEEPER MOISTURE. IN OTHER WORDS...WE ARE
IN THE MONSOON.

&&

AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS EVENING...WITH THE MOST NUMEROUS STORMS LIKELY
SOUTH OF THE MOGOLLON RIM. A FEW OF THE STORMS WILL CAUSE BRIEF
REDUCTIONS TO VISIBILITY...WIND GUSTS TO 40 KT...AND SMALL HAIL. THE
STORMS WILL DECREASE IN COVERAGE AFTER 02Z...WITH ONLY A SLIGHT
CHANCE OF SHOWERS AFTER 04Z. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AGAIN BEGINNING AROUND 18Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...HIGH PRESSURE IS EXPECTED TO SHIFT
WESTWARD TO A POSITION JUST OFF THE WEST COAST...WHICH WOULD BRING
VERY SLIGHTLY DRIER AIR INTO FAR NORTHERN ARIZONA ALONG WITH
GENERALLY LIGHT NORTHWEST WINDS. THE CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THE BEST CHANCES
ALONG AND SOUTH OF THE MOGOLLON RIM.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PETERSON
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 4, 9:35 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI JUL 4 2008

AZZ004>018-037>040-050300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED ACROSS THE REGION TODAY AND A CORRESPONDING
INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED. THE FIRST STORMS
SHOULD DEVELOP OVER THE WHITE MOUNTAINS BY 1030 AM MST...WITH STORMS
DEVELOPING ALONG THE REMAINDER OF THE RIM COUNTRY BY 12 PM MST. THE
MOST ACTIVE AREAS LATER THIS AFTERNOON AND INTO THE EVENING WILL BE
ALONG AND SOUTH OF THE MOGOLLON RIM...INCLUDING NORTHERN GILA COUNTY
AND EASTERN YAVAPAI COUNTY.

THE STRONGER STORMS TODAY WILL CONTAIN VERY HEAVY RAIN AND HAIL
WITH WIND GUSTS TO 50 MPH. THERE IS A THREAT OF SEVERE WEATHER
TODAY...ESPECIALLY JUST SOUTH AND SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai31 min
Jul 4, 12:10 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Jul 4, 3:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 4, 4:07 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 4, 4:13 PM MSTSevere Thunderstorm WarningFGZGila32 min
Jul 4, 4:16 PM MSTSevere Thunderstorm WarningFGZYavapai11 min
Jul 4, 4:31 PM MSTSevere Thunderstorm WarningFGZGila29 min
Jul 4, 4:35 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 4, 4:54 PM MSTSevere Thunderstorm WarningFGZGila36 min
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningFGZYavapai35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.